Tennessee, 2009Hail and Damaging Winds in Tennessee, June 3, 2009
June 3, 2009 · NWS MRX · 12 events in 10 counties and zones
A boundary across east Tennessee triggered scattered severe thunderstorms during the afternoon and evening hours. Storm reports contained both large hail and damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $56,000
- Crop damage
- $8,000
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across east Tennessee triggered scattered severe thunderstorms during the afternoon and evening hours. Storm reports contained both large hail and damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 3, 12:15 PM EST, 1 hour earlier.
Area forecast discussion, Jun 3, 12:15 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
115 PM EDT WED JUN 3 2009
.AVIATION...CONVECTION WILL CONTINUE TO INCREASE IN INTENSITY AND
COVERAGE OVER THE HIGHER ELEVATIONS THIS AFTERNOON AND
EVENING...SOME OF THESE STORMS WILL MOVE INTO THE VALLEY AREASBY
21Z. A COLD FRONT WILL MOVE INTO EAST TENNESSEE OVERNIGHT AND
THURSDAY MORNING...SO SCATTERED SHOWERS AND THUNDERSTORMS WILL
EXISTS MAINLY FOR TRI AND TYS TAFS. GENERALLY VFR CONDITIONS
ANTICIPATED THROUGH THE PERIOD...EXCEPT NEAR SCATTERED
CONVECTION.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DH
Hazardous weather outlook, Jun 3, 9:41 AM EST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1041 AM EDT WED JUN 3 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-041445-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1041 AM EDT WED JUN 3 2009 /941 AM CDT WED JUN 3 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
WIDELY SCATTERED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS
THE REGION TODAY...ESPECIALLY OVER THE HIGHER ELEVATIONS...
NORTHERN PLATEAU...AND SOUTHWEST VIRGINIA. A FEW OF THESE MAY
BECOME SEVERE...WITH THE POSSIBILITY OF DAMAGING DOWNBURSTS WINDS
AND LARGE HAIL UP TO QUARTER SIZE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.
DH
In the hours before
Special weather statement, Jun 3, 11:44 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1244 PM EDT WED JUN 3 2009
TNZ012-035-036-031745-
ANDERSON-MORGAN-SCOTT-
1244 PM EDT WED JUN 3 2009
...A STRONG THUNDERSTORM WILL BE AFFECTING WESTERN ANDERSON...MORGAN
AND SOUTHERN SCOTT COUNTIES...
AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WARTBURG...MOVING NORTHEAST AT 10 MPH.
PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
DH
Special weather statement, Jun 3, 12:05 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
105 PM EDT WED JUN 3 2009
TNZ040-041-073-074-031800-
COCKE SMOKY MOUNTAINS-NORTH SEVIER-NORTHWEST COCKE-SEVIER SMOKY
MOUNTAINS-
105 PM EDT WED JUN 3 2009
...A STRONG THUNDERSTORM WILL BE AFFECTING COCKE AND SEVIER
COUNTIES...
AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF GATLINBURG...MOVING NORTHEAST AT
5 MPH.
PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
DH
Thunderstorm Wind, Cocke
- When
- June 3, 1:15 PM EST to 1:20 PM EST
- Where
- Cocke County, 0.69 mi S of Fowler Grove
- Measured
- 55 kt (63 mph) estimated gust
- Crop damage
- $8,000
- Reported by
- Department of Highways
- Coordinates
- 36.040, -83.130
The highway department reported several trees downed by thunderstorm winds between Parrottsville and Beefy.
Thunderstorm Wind, Campbell
- When
- June 3, 1:20 PM EST to 1:30 PM EST
- Where
- Campbell County, 0.56 mi W of Jacksboro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.330, -84.190
Law enforcement officials reported two trees downed by thunderstorm winds near Jacksboro.
Thunderstorm Wind, Jefferson
- When
- June 3, 1:55 PM EST to 2:00 PM EST
- Where
- Jefferson County, 0.89 mi NE of Chestnut Hill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.930, -83.340
Law enforcement officials reported several trees downed by thunderstorm winds in the Chestnut Hill area.
Thunderstorm Wind, Cocke
- When
- June 3, 2:00 PM EST to 2:10 PM EST
- Where
- Cocke County, 1.68 mi W of Parrottsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.000, -83.110
Law enforcement officials reported one tree downed by thunderstorm winds on Clear Road near Parrottsville.
Hail, Union
- When
- June 3, 3:10 PM EST to 3:20 PM EST
- Where
- Union County, 0.89 mi NW of Luttrell
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.210, -83.740
A trained spotter reported nickle-size hail fell from a thunderstorm near Luttrell.
Thunderstorm Wind, Knox
- When
- June 3, 3:10 PM EST to 3:20 PM EST
- Where
- Knox County, 0.69 mi S of Corryton
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 36.140, -83.780
An individual reported several trees and powerlines downed by thunderstorm winds in the Corryton area. A roof of a building was damaged by thunderstorm winds in the Corryton area near the Corryton Baptist Church.
Thunderstorm Wind, Scott
- When
- June 3, 3:10 PM EST to 3:20 PM EST
- Where
- Scott County, 0.56 mi E of Oneida
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 36.500, -84.510
The utility company officials reported several trees downed by thunderstorm winds in the Oneida area.
Thunderstorm Wind, Hancock
- When
- June 3, 3:35 PM EST to 3:45 PM EST
- Where
- Hancock County, 1.8 mi WNW of Kyles Ford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.580, -83.080
Law enforcement officials reported a few trees downed by thunderstorm winds northeast of Sneedville.
Thunderstorm Wind, Meigs
- When
- June 3, 3:35 PM EST to 3:45 PM EST
- Where
- Meigs County, 0.89 mi SE of Breedenton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.540, -84.790
Law enforcement officials reported a few trees downed by thunderstorm winds in the |Decatur area.
Thunderstorm Wind, Rhea
- When
- June 3, 3:45 PM EST to 3:55 PM EST
- Where
- Rhea County, 2.98 mi NNE of Watts Bar Dam
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 35.660, -84.780
Law enforcement officials reported a few trees downed by thunderstorm winds along Highway 68 southeast of Spring City.
Thunderstorm Wind, Knox
- When
- June 3, 4:35 PM EST to 4:45 PM EST
- Where
- Knox County, 1.12 mi W of Corinth
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 36.070, -83.900
An amateur radio operator reported several trees downed by thunderstorm winds northeast of Knoxville.
Hail, Blount
- When
- June 3, 5:20 PM EST to 5:30 PM EST
- Where
- Blount County, 0.56 mi W of Oakhurst
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.750, -83.960
Law enforcement officials reported quarter-size hail fell from a thunderstorm on Highway 321 near Maryville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in California, June 3, 20092 deaths · 8 injured · $126,000 · 1 in hail · 5 events
- Tornado and Hail in Virginia, June 3, 20091 death · $300,000 · EF1 · 46 events
- Flash Flood and Hail in North Carolina, June 3, 20091 death · $2.0 million · 1 in hail · 13 events
- Tornado and Hail in Texas, June 3, 20091 death · $6,000 · EF0 · 6 events
- Lightning Strike in California, June 3, 20091 death · 1 event
- Flash Flooding and Hail in Arkansas, June 3, 2009$197,000 · 1.75 in hail · 15 events
- Flash Flood and Damaging Winds in Arkansas, June 3, 2009$100,000 · 54 kt wind · 3 events
- Hail and Damaging Winds in Virginia, June 3, 2009$13,000 · 1.75 in hail · 42 events
- Hail and Damaging Winds in Louisiana, June 3, 2009$40,000 · 58 kt wind · 13 events
- Hail and Damaging Wind in Tennessee, June 3, 2009$50,000 · 1.75 in hail · 4 events
- Damaging Winds in Virginia, June 3, 2009$38,000 · 60 kt wind · 2 events
- Hail and Damaging Winds in Virginia, June 3, 2009$2,000 · 1 in hail · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172498, 172499, 172504, 172508, 172512, 172519, 172521, 172523, 172525, 172526, 172529, 172531.